[Year:2014] [Month:December] [Volume:18] [Number:12] [Pages:11] [Pages No:796 - 806]
Background: Epidemiological data on drug-induced anaphylactic reactions are limited in India and are largely depending on studies from developed countries. Aim: The aim was to analyze the published studies of drug-induced anaphylaxis reported from India in relation with causative drugs and other clinical characteristics. Materials and Methods: The electronic databases were searched for Indian publications from 1998 to 2013 describing anaphylactic reactions. The information was collected for demographics, set up in which anaphylaxis occurred, causative drugs, incubation period, clinical features, associated allergic conditions, past reactions, co-morbid conditions, skin testing, IgE assays, therapeutic intervention and mortality. Reactions were analyzed for severity, causality, and preventability. Data were extracted and summarized by absolute numbers, mean (95% confidence interval [CI]), percentages and odds ratio (OR) (95% CI). Results: From 3839 retrieved references, 52 references describing 54 reactions were included. The mean age was 35.31 (95% CI: 30.52-40.10) years. Total female patients were 61.11%. Majority reactions were developed in perioperative conditions (53.70%), ward (20.37%) and home (11.11%). The major incriminated groups were antimicrobials (18.52%), nonsteroidal antiinflammatory drugs-(NSAIDs) (12.96%) and neuromuscular blockers (12.96%). Common causative drugs were diclofenac (11.11%), atracurium (7.41%) and β-lactams (5.96%). Cardiovascular (98.15%) and respiratory (81.48%) symptoms dominated the presentation. Skin tests and IgE assays were performed in 37.03% and 18.52% cases, respectively. The fatal cases were associated with complications (OR =5.04; 95% CI: 1.41-17.92), cerebral hypoxic damage (OR =6.80; 95% CI: 2.14-21.58) and preventable reactions (OR =14.33; 95% CI: 2.33-87.97). Conclusion: Antimicrobials, NSAIDs, and neuromuscular blockers are common causative groups. The most fatal cases can be prevented by avoiding allergen drugs.